Alert archive / Georgia / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 72, NWS Jacksonville, FL

July 3, 2002Camden County, Georgia

NWS Jacksonville, FL issued this severe thunderstorm warning at Jul 3, 2002, 4:30 PM EDT for Camden County, Georgia. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 3, 2002, 4:30 PM EDT (20:30 UTC)
Expired
Jul 3, 2002, 5:15 PM EDT
In force
45 min
Issued by
NWS Jacksonville, FL
Area
Whole counties

County Camden County, GA

The radar

The Jacksonville radar (KJAX), 49 km from the middle of the area, began a volume at 20:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 3, 5:00 PM EDTThunderstorm WindSilco, GALarge trees down on County Road 40.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 8.5 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2002-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 831 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2002-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
831 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
1002 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

720 
WUUS52 KJAX 032030
SVRJAX
GAC039-032115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
430 PM EDT WED JUL 3 2002

THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN CAMDEN COUNTY IN SOUTHEAST GEORGIA

* UNTIL 515 PM EDT

* AT 430 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 6 MILES
  SOUTHWEST OF COLESBURG...OR ABOUT 8 MILES SOUTHWEST OF WOODBINE...
  MOVING SOUTHEAST AT 10 MPH.

* SOME LOCATIONS NEAR THE PATH OF THE STORM THROUGH 515 PM EDT...
  COLESBURG AND WOODBINE...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY BUILDING
AWAY FROM WINDOWS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE
DAMAGING HAIL AND DAMAGING WINDS IN EXCESS OF 55 MPH.

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT.

REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL
WEATHER SERVICE IN JACKSONVILLE DIRECTLY AT 904-741-4370 TO REPORT
SEVERE WEATHER.

$$
LAT...LON 3094 8154 3077 8174 3081 8188 3097 8175

ZAPPE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 3:05 PM EDT, 1 hour 25 minutes earlier.

Area forecast discussion, Jul 3, 3:05 PM EDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
305 PM EDT WED JUL 03 2002

CURRENTLY...UPPER LEVEL LOW WAS ACROSS SOUTH CENTRAL FLORIDA WITH A
BROADER FEATURE NEAR THE CAROLINA COAST. A VORT MAX IN THE COASTAL
WATERS OFF THE EAST CENTRAL FLORIDA COAST WAS PRODUCING THUNDERSTORMS
THERE. THERE WAS AN UPPER ANTICYCLONE OVER LOUISIANA WITH A VORT
MAX SLIDING SOUTH ALONG THE PERIPHERY OF IT WESTERN TN. A VORT LOBE
EXTENDED SOUTH TO CENTRAL GA. SURFACE ANALYSIS INDICATED A WEAK
TROUGH OVER THE FCST AREA. THE EAST COAST SEABREEZE WAS JUST EAST OF
THE ST JOHNS RIVER AND PUSHING INLAND BUT NOT PRODUCING ANY STORMS.
THE WEST COAST SEABREEZE WAS NOT PROGRESSING AS FAR INLAND BUT WAS
PRODUCING SCATTERED THUNDERSTORMS DUE TO MORE MOISTURE AND
INSTABILITY. THUNDERSTORMS HAD ALSO DEVELOPED OVER THE OKEFENOKEE
SWAMP. THE STORMS WERE DRIFTING SOUTH AND SOUTHWEST.

MODELS/ZFP...SPC HAS OUR EXTREME NORTH CWA UNDER A SLIGHT RISK OF
SEVERE WX THIS EVE AS A RESULT OF GOOD THERMAL TROUGH SETTING UP AND
VORT MAX DROPPING SOUTH ON BACK SIDE OF UPPER TROUGH. MOST OF THE
VORT ENERGY PASSES WEST BUT SOME PVA IN GA MAY ENHANCE EFFECTS OF
THE LOW LEVEL CONVERGENCE. WILL GO WITH SCATTERED STORMS MAINLY
INLAND THIS EVE WHERE SEABREEZES CONVERGE (NEAR I-75) AND MENTION
POSSIBLE STRONG STORMS IN GA. THE UPPER LOWS GRADUALLY MOVE EAST AND
BROADEN OUT NEXT COUPLE OF DAYS...MID AND UPPER IMPULSES CONTINUE TO
DROP SOUTH MAINLY WEST OF CWA. AT THE SAME TIME THE ETA MODEL KEEPS
THE SURFACE TROUGH DRAPED FROM THE CAROLINAS TO ACROSS GA WITH THE
ATLANTIC RIDGE BUILDING ACROSS SOUTH FL. HAVE GONE WITH DIURNAL TYPE
CONVECTION WITH GREATEST POPS TOWARDS GULF COAST.

EXTENDED...BLOCKING PATTERN WITH LARGE UPPER RIDGE IN THE WESTERN
U.S. AND TROUGH IN THE NE U.S. WEAK PRESSURE PATTERN ALOFT IN THE SE
U.S. WITH ATLANTIC RIDGE MOVING NORTH INTO NORTH FLORIDA AND THEN
SHIFTING SOUTH AGAIN TUESDAY AS A COLD FRONT PUSHES SOUTH. WILL
CONTINUE WITH NEAR CLIMO CONDITIONS.

PRELIM
AMG TT 071/090 072/091 073 08353
SSI BB 074/088 073/089 074 08233
JAX BB 072/090 073/092 073 08243
SGJ BB 073/089 073/091 073 08253
GNV TT 071/090 072/090 073 08353
OCF TT 071/090 072/090 074 08353=

.JAX...
.GA...NONE.
.FL...NONE.

PP

In the hours before

Special weather statement, Jul 3, 11:34 AM EDT, 4 hours 56 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-032100-

NORTHEAST FLORIDA/SOUTHEAST GEORGIA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1134 AM EDT WED JUL 03 2002

...SCATTERED THUNDERSTORMS EXPECTED TODAY...

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND CONTINUE INTO
THE EVENING. THESE STORMS ARE EXPECTED TO REMAIN BELOW SEVERE
LIMITS...ALTHOUGH SOME STORMS MAY BE STRONG PRODUCING VERY HEAVY
RAINFALL...GUSTY WINDS AND FREQUENT CLOUD TO GROUND LIGHTNING.

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

MKT

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 3:32 PM EDTSevere Thunderstorm WarningJAXCharlton43 min
Jul 3, 5:08 PM EDTSevere Thunderstorm WarningJAXBrantley, Glynn37 min
Jul 3, 5:22 PM EDTSevere Thunderstorm WarningJAXWayne38 min
Jul 3, 6:01 PM EDTSevere Thunderstorm WarningJAXWayne44 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.